News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Oncology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Oncology Answers List

Forum Name: Breast Cancer

Question: HRT during Chemo to enhance cell sensitivity to carboplatin?


 bceuro - Fri Feb 02, 2007 2:23 am

Patient is 58 who inadvisably had 10 years of HRT estrogen and progesterone

Right side 1.9 cm tubulo lobular, Left side 1.1 cm invasive ductal and 4 cm DCIS. ER 6+, PR 12+, HER2 3+, Grade 3 poorly differentiated with necrosis

No lymph node involvement, no metastaies

Bilateral mastectomies with clear margins

About to start 2nd cycle of TCH chemotherapy which includes carboplatin. The chemo will total 6 cycles. Herceptin will continue to complete a full year.

HRT stopped immediately on Ultrasound discovery of tumors 8 weeks ago. Hot flushes at night experienced since that time

Does it make sense to take HRT pill again for 3 days starting on the day of the next TCH administration and to do this for the next 1 or 2 cycles ?

I just read the MD Anderson study of chemo effectiveness on ER positive and negative breast cancer patients
[url]=http://www.meridianhealth.com/rmc.cfm/MediaRelations/News/BreastHealth/2006Jun.cfm

To an engineer like me its not surprising that tumors which were stimulated by hormones do not react as as dramtically to chemo agents when their hormone diet has been supressed by chemo agents and these cancer cells are not dividing as rapidly as they were when fed by hormones

What would be the negatives and risks of taking HRT during the next 2 or 3 chemo cycles ?

Thanks in advance for your comments
 Dr. Safaa Mahmoud - Fri Feb 02, 2007 1:38 pm

User avatar Hello,

It is contraindicated to give HRT in patients who have hormone responsive breast cancer as they act as growth factors. Even if the tumor is excised and the patient is receiving chemotherapy (since there is no available data supporting that issue, to the contrary all recommended not to give). It is also clear that the patient has bilateral high grade disease, it is advisable not to take the risk.

Regarding the menopausal symptoms, counseling, and non hormonal drug therapy can reduce menopausal symptoms in breast cancer survivors.

Follow up with your Doctor is essential.
Best regards.
 bceuro - Fri Feb 02, 2007 2:57 pm

Thank you for your prompt reply.

The menopausal symptoms are quite bearable for this patient.

After doing more reading about mechanisms which reduce cancer cell sensitivity to platinum chemo agents, the mechanisms are quite complex and multifactorial. Rapid cell division could well increase the likelihood of cancer cells eveloving a mechanism to reduce the effectivenss of a platinum based chemo agent.

The patient will definitely stay away from hormone supplements of any kind during and after chemo treament

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here